Medical questions & health advice by board certified doctors
"Is confusion after withdrawal/detox normal?"
My dad went to the hospital with shortness of breath on Oct 1st. Doctors found his BP was 226/122, so they admitted him. They learned he is a heavy drinker (1/3 -1/2 liter of vodka per day for at least the last decade) and started withdrawal protocols and got him on benzodiazepines. Because of his COPD and the possibility of respiratory depression from the heavy sedation, he was intubated and admitted to the ICU. Then they found that he also had pneumonia. He was intubated, restrained, and heavily sedated because of the agitation and was not arousable for six days during his detox. His vitals were kept stable, although his systolic blood pressure was in the 80's at one point, which I found concerning for someone who is hypertensive at baseline. He was extubated and tapered off of the sedation six days ago and is still very weak and confused. Gross and fine motor skills are markedly impaired and he is rarely oriented to person, place, or time. Is this normal? How long will it last?
Thank you for your question, and I am sorry to hear about your father. I hope he does well. There are many different explanations for the hospital course that your father has had, and I would advise that you discuss your concerns with your doctor. I certainly have seen patients with alcohol or other drug addictions who have very long recoveries following routine admissions while their bodies attempt to detox. Obviously, the lack of the drug itself can also cause problems for some people, which is perhaps what your father's doctors were attempting to treat with the benzodiazepines. Once a patient has been hospitalized for some time, there is also an element of delirium that can often set in, as people have a hard time orienting to where they are and what they are doing. They can seem very confused, and re-orientation activities such as familiar faces and objects can help them in some cases. As this is obviously a very complicated situation, I would advise you to continue speaking with your father's physicians. There are times that further consultations, such as to psychiatry and geriatric physicians can be valuable. Please speak with your father's doctor.
Need more info?See a neurologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.